Chemotherapy can wreak havoc on the skin. Chemotherapy kills off cancer cells but often it hits healthy cells, too, especially those of the skin. During The Breast of Everything podcast, Danielle DeLuca-Pytell, MD, plastic surgeon, talks with Linsey Gold, DO, breast surgeon with Comprehensive Breast Care, about what cancer patients can do to protect their skin from the side effects of chemotherapy.
As a result of chemotherapy, the skin barrier gets compromised, and patients need to rebuild that barrier. Patients may experience skin rashes, changes in the pigment in the face such as dark patches or spots, sensitivity to the sun, dryness, irritations, pain similar to a sunburn, and other side effects. To minimize skin problems and protect the skin, Dr. DeLuca-Pytell recommends patients begin taking preventive steps about one week before they start chemotherapy treatments and continue these steps throughout treatment.
People tend to think dry skin is a cosmetic problem, but for chemotherapy patients, dry skin can become inflamed and lead to infection. That is why developing a good skin regimen throughout treatment is so important.
Dr. DeLuca-Pytell recommends CPMS: cleanse, protect, moisturize and soothe.
Your skin becomes very sensitive during chemotherapy. Protect it by moisturizing, cleansing thoroughly, soothing and hydrating, using gentle and unscented products. Choose moisturizers with no detergent, no exfoliants, no fragrances and no astringents. Astringents will strip the skin of natural oils. Use water-based products (no alcohol-based ones) to soothe the skin, and cleanse and moisturize until the skin no longer feels tight.
Protecting the skin with a moisturizing barrier is like filling up your gas tank before a long trip, Dr. DeLuca-Pytell notes.
You can purchase moisturizing products at any drug store. Any moisturizer that is good for a baby’s skin is good for your skin during chemotherapy, she finds. Dr. DeLuca-Pytell also recommends avoiding menthol and eucalyptus-based products as they can cause a burning sensation. Avoid using products that burn or sting the skin. And remember to stay hydrated. Drink plenty of water. She also reminds patients not to use exfoliating scrubs and products containing retinoids. These will strip the skin of its natural oils.
She also points out that the sweat glands get affected from the side effects of chemotherapy. They normally produce oil but often this doesn’t happen during chemotherapy treatments. That is another reason why moisturizing the skin is so important, she reports.
Dr. DeLuca-Pytell also urges women to take short, lukewarm showers instead of baths, and gently pat your skin with a clean, soft, dry cloth. After your shower, reapply unscented moisturizing lotion while the skin is still damp. Baths will strip the skin of its natural oils.
After chemotherapy, if you are concerned about your skin’s condition, you can arrange a free consultation with Dr. DeLuca-Pytell or her esthetician (licensed skin care professional).
Cosmetically, there are steps patients can take to still look good and feel like themselves. If you lose your eyebrows, for example, use stencils to fill in the missing brows. And make sure you keep your lips moisturized. They will get very dry. Choose some fun lip colors to lift you up emotionally. Avoid Botox; in fact, avoid inserting any needles into your immune-comprised body. Check with your oncologist first before seeking Botox treatments.
Always remember to take care of yourself. Try to maintain your normal life and appearance as much as possible. A study conducted in the 1980s showed that cancer patients who tried to maintain their normal appearance during chemotherapy had a better response to treatment, less depression, and a better outcome. Keep yourself looking good. You will feel better, Dr. DeLuca-Pytell points out.
She recommends women read these books to help them look and feel good during treatment: Beauty Pearls for Chemo Girls, which includes tips on caring for your skin and hair; and Surviving Beautifully, written by a breast cancer patient.